Date of Award
Dr Chovan & Dr Butz
Takotsubo Cardiomyopathy, Broken Heart Syndrome, Takotsubo Syndrome, Left Ventricle Dysfunction, Catecholamine toxicity, Sudden Chest Pain
Medicine and Health Sciences | Nursing
Takotsubo Syndrome is a disorder that has many names and is widely misunderstood. The symptoms mimic Acute coronary syndrome, but the treatment differs. Symptoms include chest pain, shortness of breath, and/or syncope. Takotsubo Syndrome can happen to anyone, but there are those who are most at risk. They include: anyone with acute psychological or physical distress, females, elderly, postmenopausal, postoperative, those with neurological or psychiatric disorders and individuals with disorders like pheochromocytoma, chemotherapy, and malignancy. Diagnosis includes evaluating the history of the patient so see if they have risk factors, serum cardiac enzymes, EKG, echocardiogram, and heart cath. Treatment includes intracoronary nitroglycerin administration, ECMO, and spontaneous healing. Ensuring that individuals are diagnosed correctly and therefore treated correctly is imperative. Understanding the underlying pathophysiology is important in diagnosing correctly. Takotsubo Syndrome is usually caused by a catecholamine surge or toxicity caused by a preceding psychological or physical stressor. This causes microvascular dysfunction and then left ventricle dysfunction. Knowing all of this shows the need for correct treatment to not exacerbate the problem more. Advanced Practice Nurses need to be aware of signs and symptoms at all times, even though this is a rare disorder. The more knowledge shared with patients at risk and nurses caring for those at risk, the better outcomes patients will have.
Kerr, Lindsay, "Takotsubo Syndrome" (2019). Nursing Student Class Projects (Formerly MSN). 392.